Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 11, NWS Aberdeen, SD

May 5, 2000Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 5, 2000, 10:09 PM MDT for Corson County, South Dakota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2000, 10:09 PM MDT (04:09 UTC)
Expired
May 5, 2000, 11:15 PM MDT
In force
66 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Corson County, SD

The radar

The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2000-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1703 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2000-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1703 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1710 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 060427
SVRABR
SDC031-060515-

BULLETIN - EAS ACTIVATION REQUESTED...RETRANSMISSION
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1009 PM MDT FRI MAY 5 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CORSON COUNTY IN SOUTH DAKOTA

* UNTIL 1115 PM MDT

* AT 1009 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF SHAMBO RANCH...OR ABOUT
  37 MILES SOUTH OF LEMMON...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR SHAMBO RANCH AROUND 1025 PM MDT
  NEAR KELDRON AROUND 1055 PM MDT
  NEAR MORRISTOWN AROUND 1100 PM MDT   
  NEAR WATAUGA AROUND 1105 PM MDT
  NEAR MCINTOSH AROUND 1110 PM MDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL UP TO THE SIZE OF NICKELS
  WINDS UP TO 60 MILES AN HOUR

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGWE HAIL.

$$
LAT...LON 4552 10239 4526 10190 4596 10113 4623 10185

ECKBERG

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 7:25 PM MDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 5, 7:25 PM MDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
825 PM CDT FRI MAY 5 2000

SHRAS AND TSRAS BEGINNING TO DEVELOP LATE THIS EVENING ALONG SFC
COLD FRONTAL BOUNDARY FROM SW SD INTO EC ND. RUC MDL SHOWS SFC LOW
PRES MOVING NE ALONG THIS BOUNDARY THROUGH C SD TONIGHT WITH THE
COLD FRONT SLIDING EASTWARD IN BEHIND IT. AS THIS LOW PRES MOVES NE
AND THE COLD FRONT MOVES E...TSRAS WILL CONTINUE TO DEVELOP IN THE
VERY UNSTABLE AIR ACROSS C AND NC SD THROUGH THE NIGHT. SATELLITE
DERIVED PRODUCTS LATE THIS EVENING SHOWED LIS AS LOW AS -15, CAPES
TO 7000 J/KG WITH A WEAK CAP IN ADVANCE OF THE COLD FRONT IN C AND
NC SD. THEREFORE...SOME OF THESE STORMS COULD BE SEVERE. THE WINDS
HAVE DIED DOWN THIS EVENING AS IT STARTED TO COOL OFF WITH THE SUN
SETTING. THEREFORE...WILL CANCEL THE WIND ADVISORY. UPDATED FORECAST
EARLIER TO MAKE OCHANGES.

.ABR...NONE

MOHR

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.